[Skip to Content]
[Skip to Content Landing]
Article
March 1995

Acute Posterior Multifocal Placoid Pigment Epitheliopathy After Hepatitis B Vaccine

Author Affiliations

From the Hôpital Pitié-Salpêtrière, Paris, France (Drs Brézin and LeHoang); Centre Hospitalier, Le Mans, France (Dr Boudin); and Hôpital Lariboisière, Paris (Drs Massin-Korobelnik and Gaudric).

Arch Ophthalmol. 1995;113(3):297-300. doi:10.1001/archopht.1995.01100030051021
Abstract

Objective:  To report two cases of acute posterior multifocal placoid pigment epitheliopathy after immunization with a recombinant hepatitis B virus vaccine.

Design:  Case reports.

Results:  Two patients had development of visual loss 3 days to 2 weeks after the booster administration of 20 μg of recombinant hepatitis B virus surface antigen (Engerix-B). In both cases, fundus examination, fluorescein angiograms, and the course of the disease were typical of acute posterior multifocal placoid pigment epitheliopathy. In case 1, 1 week after immunization, the leukocyte count was 10.3×109/L with 24% polynuclear eosinophils (2.47×109/L); in case 2, blood cell counts were normal.

Conclusion:  Hepatitis B virus immunization may be a risk factor for acute posterior multifocal placoid pigment epitheliopathy. Molecular mimicry between a retinal pigment epithelium protein and hepatitis B surface antigen could play a role. These cases suggest an immune-mediated retinal pigment epithelium disruption or choroidal vascular occlusions triggered by hepatitis B surface antigen.

×